Tornadoes · United States · Virginia · 2004

F0 tornado, Truxillo, Virginia, September 8, 2004

This F0 tornado ran 0.5 miles across Amelia County on September 8, 2004, touching down at 5:40 PM EDT and reaching 50 yards wide. It killed nobody, and did $2,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
September 8, 2004
Touchdown
5:40 PM EDT (21:40 UTC)
Path length
0.5 miles (0.8 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$2,000
County
Amelia County
Touchdown point
37.370, -78.030
Lift-off point
37.370, -78.030
Record number
1693

What the Weather Service recorded

F0 tornado twisted off tree tops near intersection of Routes 639 and 681.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

17 minutes of warning. NWS AKQ issued a tornado warning for this county at 21:23 UTC, 17 minutes before the tornado touched down, in force until 21:45 UTC.

Issued (UTC)ExpiredProductOffice
21:23 UTC21:45 UTCTornado WarningAKQ
21:45 UTC22:00 UTCTornado WarningAKQ
22:14 UTC22:30 UTCTornado WarningAKQ
22:26 UTC23:00 UTCTornado WarningAKQ

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:46 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the tornado touched down at Sep 8, 3:15 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 8, 3:15 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
315 PM EDT WED SEP 8 2004

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
FRANCES CONTS TO TRACK JUST W OF THE MTNS...WHICH IS WHY MOST OF THE
HVY RAIN IS FOCUSED W OF OUR AREA.  DAYTIME HTG WITHIN AREAS OF BKN
CLOUDS CONTS TO SUPPORT BKN BANDS OF TSTMS...SOME OF WHICH HV BEEN
SHOWING SOME CIRCS AT TIMES.  IT SEEMS THE STORMS THAT HV PRODUCED
TORNADOES ARE ONES WTH SYMMETRIC CIRCS...AS MOST OF THE STORMS HV
HAD LOPSIDED CIRCS...AND ALL STORMS HV HAD RLTVLY WK CIRCS.
CIRCS HV BEEN QUITE SHALLOW WHCH MAKES IT A CHALLENGE TO SEE
CIRCS FAR FROM RADAR.  SOME SHEAR CONTS OVR THE REGION...AND TOR
WATCH CONTS TIL 7 PM.  SEE LSRAKQ FOR TORNADO REPORTS TODAY.

WTH THE BANDS OF STORMS GRDLY TRACKING E...MAINTAINING FLOOD WATCH IN
WRN AREAS...WHERE LOCALIZED FLOODING PSBL. EVERYTHING MVS OUT TNGT
AND TMRW MORN.  THE OLD COLD FRONTAL BNDRY WL GET DRAWN INTO THE
AREA...AND WK LLVL CNVRGNC ALG WTH THE MOISTURE IN PLC WL RESULT IN
JUST SMALL CHCS FOR TSTMS TMRW AFTN AND SLGT CHCS INTO EVENING.  MORE
BRKS IN CLOUDS TMRW INTO FRIDAY WL ALLOW TEMPS TO CLIMB SOLIDLY INTO
80S.  WK WSHFT TO N AND NE THU NGT AND FRI...SO SOME CLOUDINESS MAY
DVLP DURG THE DAY FRIDAY...BUT STILL GNRLY PS.  ONSHORE FLO MEANS
COOLER AT COAST FRI.

&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
OLD FRNTL BNDRY WASHES OUT JUST S AND E OF OUR AREA...THEN A NEW
COLD FONT APPCHS FOR SUNDAY AND SUNDAY NGT.  GDNC STILL SUGG NRN
STREAM UPR TROF WL AMPLIFY A BIT MORE THN PAST UPR TROFS...SO SOME
COOLING MON AND TUE...WTH SOME MODERATION WED AS UPR TROF LIFTS
OUT.  INTERESTING PATN EVOLUTION PSBL BEYOND DAY 5 AS NRN STREAM
PORTION OF +PNA ESSENTIALLY GONE...ALTHO SRN STREAM PORTION OF +PNA
MAY CONT TO BATTLE THE NRN STREAM NRN PACIFIC AND WRN N AMERICA
TROF. OF COURSE IVAN STILL NEEDS TO BE WATCHED.

&&

.AVIATION...
CONTD MVFR/IFR CONDS FOR CIGS AND VSBY IN SHRA/TSTMS INTO TNGT.
IMPROVING CONDS TMRW.

&&

.MARINE...CONDS HV INCRSD TO SCA OVR MANY AREAS...AND WL INCRS TO
SCA IN AREAS THAT HVNT ALRDY.  CONDS DMNSHG TMRW AND TMRW NGT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...TORNADO WATCH FOR ZONES NCZ012-013-030 UNTIL 7 PM EDT.
VA...TORNADO WATCH FOR ZONES VAZ049-062>064-067>076-079>083-
     087>090-092 UNTIL 7 PM EDT.
  ...FLOOD WATCH FOR ZONES VAZ048-049-060>062-065>069 TONIGHT.
MARINE...SMALL CRAFT ADVISORY FENWICK ISLAND TO CURRITUCK BEACH
LIGHT AND CHES BAY S OF SMITH PT...AND CURRITUCK SOUND.
&&

SHORT TERM/LONG TERM...NS
AVIATION...MALOIT
MARINE...MALOIT
Hazardous weather outlook, Sep 8, 6:55 AM EDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
655 AM EDT WED SEP 08 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-090900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
655 AM EDT WED SEP 08 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
RAIN FROM THE REMNANTS OF TROPICAL DEPRESSION FRANCES WILL CONTINUE
TO OVERSPREAD THE REGION TODAY AND LINGER THROUGH TONIGHT. LOCALIZED
FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY WEST OF I-95 WHERE A
FLOOD WATCH HAS BEEN ISSUED. REFER TO THE LATEST WBCFFAAKQ FOR
DETAILS. IN ADDITION...ISOLATED TORNADOES WILL BE POSSIBLE WITH SOME
OF THESE RAIN BANDS...MAINLY WEST OF I-95. MEANWHILE...THE RUNOFF
MAY CAUSE SOME RIVERS AND STREAMS TO RISE TO NEAR OR ABOVE FLOOD
STAGE BY LATE IN THE WEEK AND POSSIBLY CONTINUE THROUGH NEXT
WEEKEND. IN THE MEANTIME...RIVER FLOOD WARNING CONTINUES ALONG THE
CHOWAN BASIN AT SEBRELL. SEE WBCFLSAKQ FOR DETAILS. FINALLY...A
MODERATE RISK FOR RIP CURRENTS CONTINUES ALONG THE MID ATLANTIC
COASTS...RESULTING FROM CONTINUED SOUTHEASTERLY SWELLS. REFER TO
WBCSPSAKQ AND WBCSRFAKQ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

HURLEY

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

HURLEY

In the hours before

Special weather statement, Sep 8, 12:28 PM EDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1228 PM EDT WED SEP 8 2004

NCZ012-013-030-VAZ087-088-092-081700-

BERTIE NC-GREENSVILLE VA-HERTFORD NC-NORTHAMPTON NC-SOUTHAMPTON
VA-SUSSEX VA-
1228 PM EDT WED SEP 8 2004

...SHOWERS AND THUNDERSTORMS OVER NORTH CENTRAL NORTH CAROLINA AND
MOVING INTO SOUTH CENTRAL VIRGINIA...

AT 1228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND ISOLATED THUNDERSTORMS FROM DAHLIA TO 10 MILES SOUTH OF
RICH SQUARE...MOVING NORTH AT 35 MPH. SHOWERS AND THUNDERSTORMS WILL
BE NEAR RICH SQUARE AROUND 1235 PM AND EMPORIA AROUND 1240 PM. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BOYKINS.

HEAVY RAINFALL...GUSTY WINDS AND OCCASIONAL LIGHTNING STRIKES WILL
ACCOMPANY THESE STORMS THROUGH 100 PM. THE HEAVY RAINFALL MAY CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

FOSTER
Local storm report, Sep 8, 12:52 PM EDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1252 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     MABELTON                37.84N 77.74W
09/08/2004                   HANOVER            VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&

CULLEN
Local storm report, Sep 8, 2:38 PM EDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
238 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TORNADO          AYLETT                  37.77N 77.12W
09/08/2004                   KING WILLIAM       VA   EMERGENCY MNGR

            ROOF TAKEN OFF A HOUSE NEAR KING WILLIAM RD. SIGHTING
            REPORTED BY PUBLIC.

&&

FOSTER
Local storm report, Sep 8, 3:43 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
343 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0327 PM     TORNADO          VILLBORO                38.13N 77.39W
09/08/2004                   CAROLINE           VA   LAW ENFORCEMENT

            TORNADO REPORTED BY LAW ENFORCEMENT AND EMERGENCY
            PERSONNEL DAMAGE TO ROOFS.

&&

CY
Special weather statement, Sep 8, 4:10 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
410 PM EDT WED SEP 8 2004

VAZ065-066-082045-

LUNENBURG VA-MECKLENBURG VA-
410 PM EDT WED SEP 8 2004

...STRONG THUNDERSTORM MOVING THROUGH CENTRAL MECKLENBURG COUNTY...

AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES SOUTHWEST OF KENBRIDGE...OR ABOUT 10
MILES SOUTHWEST OF SOUTH HILL...MOVING NORTH AT 30 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR WIGHTMAN AT 420 PM EDT...NORTH VIEW AT 425
PM EDT...WILBURN AT 430 PM EDT...GARY...AND...LOVES MILL AT 435 PM
EDT...ORAL OAKS AT 440 PM EDT...LUNENBURG AT 445 PM EDT.

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

MALOIT
Special weather statement, Sep 8, 4:47 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
447 PM EDT WED SEP 8 2004

VAZ065>067-082115-

LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-
447 PM EDT WED SEP 8 2004

...STRONG THUNDERSTORMS MOVING THROUGH CENTRAL MECKLENBURG AND
LUNENBURG COUNTIES...

AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE FROM VICTORIA TO 14 MILES SOUTH OF
VICTORIA...OR FROM VICTORIA TO 7 MILES NORTHWEST OF SOUTH
HILL...MOVING NORTH AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...ORAL OAKS AROUND 455 PM...RUBERMOUNT AROUND 505 PM...
BURKEVILLE AROUND 510 PM...AND THE FALLS AROUND 515 PM.

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

MALOIT

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Roanoke, VA (KRNK), 12:00Z

9.7 hours before the tornado, 131 km from the path. September 8, 2004.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 171 joules per kilogram, CIN -4, lifted condensation level 539 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-09-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 233 square meters per square second, 0 to 6 km bulk shear 38 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-4 J/kg
Surface CAPE
181 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

Roanoke, VA (KRNK), 00:00Z

2.3 hours after it, 131 km from the path. September 9, 2004.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2004-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 103 joules per kilogram, CIN -1, lifted condensation level 535 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Roanoke, VA at 00:00Z on 2004-09-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 122 square meters per square second, 0 to 6 km bulk shear 23 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-1 J/kg
Surface CAPE
52 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
23 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The surface observations

Farmville (FVX), 36 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:40 UTC82.477140° 6 kt1007.5
20:00 UTC82.477140° 9 kt171007.1
20:20 UTC80.678.8180° 7 kt171007.1
20:40 UTC80.678.8150° 6 kt1006.4
21:00 UTC80.677180° 11 kt181006.8
21:20 UTC78.878.8160° 8 kt1006.8
21:40 UTC78.877160° 10 kt151006.8
22:00 UTC78.877170° 7 kt141007.1
22:20 UTC78.875.2170° 11 kt161007.1
23:00 UTC78.875.2180° 6 kt1007.1
23:20 UTC78.875.2170° 7 kt1007.1

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Norfolk radar (KAKQ), 100 km away, was scanning. The volume nearest the touchdown began at 21:38 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are

The other tornadoes of September 8, 2004

20 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 84:55 AM EDTF0Hoke, NC0.550
September 88:30 AM EDTF0Northampton, NC3.0100$10,000
September 811:25 AM EDTF0Moore, NC0.525
September 811:30 AM EDTF0Lee, NC0.550
September 812:45 PM EDTF0Orange, NC0.525
September 812:58 PM EDTF1Charles, MD5.0150$70,000
September 81:20 PM EDTF0Harnett, NC0.525
September 82:05 PM EDTF0King William, VA1.0100$10,000
September 82:20 PM EDTF2Fauquier, VA1.5200$500,000
September 82:30 PM EDTF1Fauquier, VA0.8100$10,000
September 82:57 PM EDTF1Culpeper, VA0.3100$50,000
September 83:25 PM EDTF1Caroline, VA17.8300$40,000
September 84:18 PM EDTF0Stafford, VA5.5150$300,000
September 84:30 PM EDTF0Buckingham, VA0.833
September 85:05 PM EDTF0Fauquier, VA0.3100$2,000
September 85:30 PM EDTF0Clarke, VA0.350$1,000
September 85:40 PM EDTF0Fluvanna, VA1.0100$10,000
September 86:40 PM EDTF0Orange, VA0.350$10,000
September 87:15 PM EDTF0Chesterfield, VA0.550$2,000
September 88:20 PM EDTF0City of Richmond, VA0.750$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.